Flea and Tick Products in Pets: Advice on Using Safely

Updated October 5, 2011

In April 2009, the Environmental Protection Agency (EPA) issued an advisory concerning approximately 70 spot-on flea and tick control products because of an increase in the number of reports of adverse reactions to the products. Reactions reported included skin irritation, skin burns, seizures, and death. In May 2009, the EPA met with the manufacturers of the products to discuss the issue. In a July 2009 advisory, the EPA and the Food and Drug Administration (FDA) cautioned consumers to be cautious when using these products and to consult with their veterinarian.

On March 17, 2010, the EPA announced it was taking steps to increase the safety of spot-on pesticide products for flea and tick control for cats and dogs. These steps include reviewing labels to determine which ones need stronger and clearer labeling statements, and developing more stringent testing and evaluation requirements for existing and new products. On March 18, 2010, the EPA published a notice of availability of the Pet Spot-On Analysis and Mitigation Plan (Document EPA-HQ-OPP-2010-0229-0001) for public comment. Comments were accepted through May 17, 2010. Supporting materials for the docket, including the data, reviews, and mitigation plan, were also posted.

Between April 27 and September 29, 2010, the EPA met independently with the manufacturers of spot-on flea and tick preventives to discuss mitigation efforts and package label changes. The EPA has also provided a general mitigation plan to all manufacturers that includes label improvements that the Agency identified as generally necessary for pet spot-on products. The mitigation plan may be adapted to provide product-specific recommendations based on additional information gained as the Agency continues to review public comments and safety data. A summary of the meetings as well as the mitigation plan are available on the EPA website.

Adverse reactions can occur with any product but, according to the ASPCA Animal Poison Control Center (APCC), most adverse effects associated with the use of spot-on flea and tick products are mild and may include skin irritation and an upset stomach. The EPA and AVMA advise pet owners to talk to your veterinarian about responsible and effective use of flea and tick products, always carefully follow label directions, and monitor your pets for any signs of a bad reaction after application, particularly when using these products for the first time. Never use products labeled for dogs on cats. Keep the product package after use in case side effects occur. You will want to have the instructions available, as well as contact information for the manufacturer.

Reporting Problems:

  • If your pet needs immediate medical care, call your local veterinarian, a local animal emergency clinic, or the ASPCA Animal Poison Control Center at 1-888-426-4435, which may charge a fee for consultation.
  • To report problems with spot-on (topical) flea or tick products, contact the National Pesticide Information Center (NPIC) at 1-800-858-7378.
  • To report problems with FDA- approved drugs go to How to Report An Adverse Drug Experience.
  • To report problems with FDA- approved drugs go to the FDA's Report a Problem page.

AVMA resources:

EPA resources:

FDA resources:

Other resources: